North Carolina, 2007

Hail and Damaging Wind in North Carolina, August 22, 2007

August 22, 2007 · NWS RNK · 5 events in 3 counties and zones

A nearly stationary front was the focus for scattered severe thunderstorms during the afternoon of the 22nd. These storms produced hail up to the size of golf balls and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A nearly stationary front was the focus for scattered severe thunderstorms during the afternoon of the 22nd. These storms produced hail up to the size of golf balls and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 22, 12:37 PM EST, 58 minutes earlier.

Area forecast discussion, Aug 22, 12:37 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
137 PM EDT WED AUG 22 2007

.SYNOPSIS...
A WEAK...NEARLY STATIONARY FRONTAL BOUNDARY WILL REMAIN DRAPED ACROSS
THE REGION EXTENDING FROM THE CENTRAL APPALACHIANS...SOUTHEAST
INTO THE SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA PIEDMONT
THROUGH THURSDAY NIGHT. THIS FRONT WILL BE THE FOCUS FOR SCATTERED
MAINLY AFTERNOON AND EVENING THUNDERSTORMS. BY FRIDAY...HIGH
PRESSURE WILL BUILD BACK IN FROM THE SOUTHWEST. THIS WILL BRING
BACK HOT AND HUMID WEATHER...WHICH WILL EXTEND INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
EARLY MORNING CONVECTION IS MOVING SOUTHEASTWARD ALONG THE
STATIONARY FRONT ACROSS WV. THIS CONVECTION IS CURRENTLY GATHERING
STRENGTH AND WILL LIKELY DUMP SOME GOOD HEAVY RAIN OVER NORTHWEST
PORTIONS OF THE CWA. BELIEVE THE CONVECTION WILL HOLD TOGETHER
FAIRLY WELL TODAY AS IT MOVES SOUTHEAST DOWN THE FRONTAL BNDRY SO
HAVE INCREASED POPS THROUGHOUT THE CWA. LOW CLOUDS HAVE PUSHED
DOWN TO THE NC BORDER AGAIN THIS MORNING. A SLOWER RETREAT IS
LIKELY DUE TO SHOWERS AND CLOUDS MOVING OVERHEAD. MAX TEMPS ARE
AT LEAST A CATEGORY LOWER THAN THE MAV MOS FOR ALL BUT THE FAR
WEST FROM BLUEFIELD SOUTHWARD INTO THE NC MTNS AND FOOTHILLS WHICH
SHOULD SEE THE MOST SUN AND ALSO THE WARMEST THICKNESSES.
BLUEFIELD MAY REACH 90 DEGREES TODAY. MAY NEED TO LOWER MAXES FOR
TODAY LASTER THIS MORNING.

I TRANSITIONED THE SHOWERS/TSTMS IN TO THE PIEDMONT BY 800
PM...AND END THEM BEFORE MIDNIGHT. I STAYED CLOSE THE THE MORE
AGGRESSIVE NAM IN BRINGING THE FRONT SOUTHWARD INTO THE NW NC
PIEDMONT...ALONG WITH PLENTY OF CLOUDS TOWARD THURSDAY MORNING.
FOR THAT REASON...I RAISED LOW TEMPS A FEW DEGREES IN THE EAST
BECAUSE OF THE EXPECTED SKY COVER. IN ANY CASE...WILL BE A WARM
AND MUGGY NIGHT FOR ALL AREAS.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
A SOUTHEAST LOW LEVEL FLOW ON THURSDAY WILL TEND TO KEEP THE VA
PIEDMONT IN LOW CLOUDS AND A STABLE AIRMASS. FURTHER WEST IS WHERE
THE THETA-E RIDGE IS...AND WITH SOME HEATING AND THE SOUTHEAST
FLOW...I EXPECT AFTERNOON AND EVENING THUNDERSTORM DEVELOPMENT
THURSDAY TO BE MAINLY ALONG AND WEST OF THE BLUE RIDGE. I
INCREASED POPS IN THE MTNS THURSDAY AFTERNOON AND EVENING...
ESPECIALLY ALONG THE BLUE RIDGE. I LOWERED MAX TEMPS THURSDAY WHERE
I EXPECT THE CLOUDS TO HANG IN MUCH OF THE DAY OUT TOWARD LYH.
WILL BE ANOTHER WARM AND MUGGY NIGHT THURSDAY NIGHT. I KEPT MIN
TEMPS ABOVE MAV MOS WHICH HAS BEEN TOO COOL. ON FRIDAY...THE UPPER LEVEL
RIDGE OVER THE SOUTHEAST U.S. FLATTENS SOME AND BUILDS EASTWARD.
THIS RAISES HEIGHTS INTO THE FORECAST AREA AND BRINGS MORE OF A
SOUTHERLY LOW LEVEL FLOW. THE HOT MAV TEMPS LOOK ON TARGET FOR
FRIDAY. MAIN CHANGE TO THE FORECAST FRIDAY WAS TO RAISE THE POPS
IN THE MTNS WHERE THE MODELS SHOW LOW LEVEL CONVERGENCE IN THE
SOUTHERLY FLOW AND WHAT BECOMES A MODERATELY UNSTABLE AIRMASS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE UPPER RIDGE CONTINUES TO BUILD ACROSS THE AREA SATURDAY AND
SUNDAY. THE WEEKEND WILL REMAIN HOT AND HUMID.

THE SOUTHEASTERN U.S. RIDGE REMAINS DOMINANT THROUGH THE MIDDLE OF
NEXT WEEK. BEYOND THAT (240 HRS OUT) THE GFS HINTS AT UPPER RIDGE
AMPLIFYING OVER THE WRN CONUS WITH TROF SETTLING OVER THE EAST.
IF THIS VERIFIES...COLD FRONT WILL BRING CHANGE IN TEMPS TOWARD
THE END OF NEXT WEEK.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
TSTM COVERAGE THIS AFTN SHOULD BE MUCH LESS THAN ON TUESDAY. EARLY
MORNING CONVECTION HAS MOSTLY STABILIZED CONDITIONS OVER THE
NORTHERN CWA. THINK THE BULK OF AFTERNOON CONVECTION WILL BE FROM
ABOUT I-77 WEST WHERE CURRENT STORMS ARE LAYING DOWN AN OUTFLOW
BNDRY...AND ALONG THE VA/NC BORDER.

TONIGHT...BELIEVE IFR LOW CLOUDS/FOG WILL FILL BACK IN OVER THE
EAST...ON THE COOL SIDE OF THE NORTH/SOUTH RUNNING STATIONARY
FRONT...AS IT SPLITS THE CWA IN HALF.

THURSDAY...AFTN CONVECTION WILL CONCETRATE MAINLY IN THE MTNS AS
EAST SLOWLY BURNS OFF IT CLOUD DECK.

MORE TYPICAL SUMMERTIME PATTERN REDEVELOPS FRIDAY AND INTO THE
WEENEND AS UPPER RIDGE BUILDS NORTHEAST INTO THE MID-ATLANTIC.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...JJ/JS
SHORT TERM...JJ
LONG TERM...JJ/PM
AVIATION...JJ/JS
Hazardous weather outlook, Aug 22, 3:44 AM EST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
444 AM EDT WED AUG 22 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-231000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
444 AM EDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ALONG
AND SOUTH OF A NEARLY STATIONARY FRONT THAT EXTENDS FROM THE ALLEGHANY
HIGHLANDS OF VIRGINIA...SOUTHEAST INTO THE VIRGINIA PIEDMONT. THE
AIRMASS WILL BE UNSTABLE ENOUGH FOR A FEW OF THE STORMS TO PRODUCE
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

In the hours before

Special weather statement, Aug 22, 9:41 AM EST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1041 AM EDT WED AUG 22 2007

VAZ011-014-018-022-023-221545-
GILES-MONTGOMERY-CRAIG-ROANOKE-BOTETOURT-
INCLUDING THE CITIES OF...PEARISBURG...RADFORD...BLACKSBURG...
NEW CASTLE...SALEM...FINCASTLE
1041 AM EDT WED AUG 22 2007

...GUSTY SHOWERS AND STORMS HEADED FOR NEW RIVER AND ROANOKE
VALLEYS...

A SMALL LINE OF SHOWERS AND THUNDERSTORMS WAS MOVING OUT OF WEST
VIRGINIA AND HEADED SOUTHEAST TOWARD THE NEW RIVER AND ROANOKE
VALLEYS. THIS ACTIVITY WAS MOVING AT 35 MPH AND COULD BRING SOME
STRONG WINDS AND HEAVY DOWNPOURS TO BLACKSBURG AND ROANOKE AND
SURROUNDING AREAS BY 11 AM...HOWEVER SOME WEAKENING WAS NOTED
WITH THE ACTIVITY SINCE 1030 AM.
Special weather statement, Aug 22, 11:20 AM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1220 PM EDT WED AUG 22 2007

VAZ017-032-033-043-221730-
FLOYD-PATRICK-FRANKLIN-HENRY-
INCLUDING THE CITIES OF...FLOYD...STUART...ROCKY MOUNT...
MARTINSVILLE
1220 PM EDT WED AUG 22 2007

...THUNDERSTORMS INTENSIFYING ON THE BLUE RIDGE...

A SMALL LINE OF THUNDERSTORMS PASSING THROUGH FLOYD AND FRANKLIN
COUNTIES WAS INTENSIFYING AND MOVING SOUTHEAST AT 25 MPH. THESE
STORMS WERE LIKELY PRODUCING SOME SMALL HAIL AND WIND GUSTS OF 30
TO 40 MPH. THEY WILL BE AFFECTING SOUTHERN FLOYD... PATRICK...
SOUTHERN FRANKLIN... AND NORTHERN HENRY COUNTIES THROUGH ABOUT 130
PM. IF THESE STORMS INTENSIFY...SEVERE THUNDERSTORM WARNINGS MAY
BE NEEDED.
Special weather statement, Aug 22, 11:48 AM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1248 PM EDT WED AUG 22 2007

VAZ033-043-044-221745-
FRANKLIN VA-PITTSYLVANIA VA-HENRY VA-
1248 PM EDT WED AUG 22 2007

...STRONG THUNDERSTORM MOVING TOWARD HENRY COUNTY...

AT 1246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF FERRUM...OR ABOUT 3 MILES
NORTHWEST OF OAK LEVEL...MOVING SOUTHEAST AT 20 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...OAK LEVEL...PHILPOTT DAM AT 1255 PM
...BASSETT AT 100 PM...FIGSBORO AND SANVILLE AT 105 PM...
STANLEYTOWN AND FIGSBORO AT 110 PM...COLLINSVILLE AT 115 PM ...VILLA
HEIGHTS AND FIELDALE AT 120 PM EDT...

WIND GUSTS TO 40 MPH MPH AND SMALL HAIL ARE LIKELY WITH THIS STORM.
FREQUENT CLOUD TO GROUND LIGHTNING HAS ALSO BEEN ON THE INCREASE
SINCE 1230 PM.

JDS
Special weather statement, Aug 22, 12:02 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
102 PM EDT WED AUG 22 2007

NCZ004-005-VAZ032-043-221800-
ROCKINGHAM NC-STOKES NC-PATRICK VA-HENRY VA-
102 PM EDT WED AUG 22 2007

AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
BASSETT TO 5 MILES NORTHWEST OF STUART...MOVING SOUTHEAST AT 15 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...STUART...SANVILLE AT
120 PM EDT...FIELDALE...CRITZ AT 130 PM EDT...HORSE PASTURE...SPENCER
AT 145 PM EDT...LAWSONVILLE...LAWSONVILLE AT 150 PM EDT...SANDY
RIDGE...PRESTONVILLE AT 200 PM EDT...

EXPECT SMALL HAIL...DANGEROUS LIGHTNING...AND WIND GUSTS TO 40 MPH
IN THE PATH OF THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PH
Special weather statement, Aug 22, 12:39 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
139 PM EDT WED AUG 22 2007

NCZ006-VAZ044-221845-
CASWELL NC-PITTSYLVANIA VA-
139 PM EDT WED AUG 22 2007

...STRONG THUNDERSTORM MOVING THROUGH SOUTHERN PITTSYLVANIA COUNTY...

AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF AXTON...OR ABOUT 7 MILES SOUTH OF
SWANSONVILLE...MOVING SOUTHEAST AT 25 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...WESTOVER HILLS AT 150 PM
EDT...DANVILLE CITY AT 155 PM EDT...PELHAM AT 200 PM
EDT...GATEWOOD...DANVILLE AIRPORT AT 205 PM EDT...PROVIDENCE AT 210
PM EDT...BLANCH AT 215 PM EDT...

WIND GUSTS TO 40 MPH...AND CLOUD TO GROUND LIGHTNING ARE POSSIBLE
WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PH
Special weather statement, Aug 22, 12:57 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
157 PM EDT WED AUG 22 2007

NCZ004-005-VAZ032-221900-
ROCKINGHAM NC-STOKES NC-PATRICK VA-
157 PM EDT WED AUG 22 2007

...STRONG THUNDERSTORMS MOVING THROUGH STOKES AND ROCKINGHAM
COUNTIES...

AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
RIDGEWAY TO 4 MILES EAST OF SANDY RIDGE TO 4 MILES NORTH OF
FRANCISCO...MOVING SOUTHEAST AT 15 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...PRESTONVILLE AT 210 PM
EDT...STONEVILLE...LAWSONVILLE AT 215 PM EDT...MAYODAN...MAYODAN AT
220 PM EDT...MADISON...DILLARD AT 230 PM
EDT...INTELLIGENCE...DANBURY AT 235 PM EDT...WENTWORTH AT 240 PM
EDT...

WIND GUSTS TO 40 MPH...AND CLOUD TO GROUND LIGHTNING ARE POSSIBLE
WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PH

The radar

The Roanoke radar (KFCX), 79 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Rockingham

When
August 22, 1:35 PM EST to 1:40 PM EST
Where
Rockingham County, 2 mi NW of Ellisboro
Measured
0.75 in hail
Reported by
Public
Coordinates
36.350, -80.005

Penny sized hail lasted up to five minutes.

Hail, Stokes

When
August 22, 2:05 PM EST
Where
Stokes County, 2 mi S of Walnut Cove
Measured
0.75 in hail
Reported by
Public
Coordinates
36.271, -80.150

Hail up to the size of pennies fell 2 miles south of Walnut Cove.

Hail, Yadkin

When
August 22, 5:45 PM EST
Where
Yadkin County, Yadkinville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.130, -80.670

Quarter size hail covered the ground.

Thunderstorm Wind, Yadkin

When
August 22, 5:45 PM EST
Where
Yadkin County, Yadkinville
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
36.130, -80.670

Severe thunderstorm winds caused rafters atop a business to collapse. The business was under construction and no one was hurt.

Hail, Yadkin

When
August 22, 6:27 PM EST
Where
Yadkin County, 2 mi N of Huntsville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.109, -80.520

Golf ball hail was reported along Highway 421.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54423, 54422, 54424, 56634, 54425.